Flood, Mason
- When
- May 12, 8:30 PM CST to May 31, 11:59 PM CST
- Where
- Mason forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.240, -89.917 (the zone’s center; the record gives no point)
After several rounds of precipitation over Central Illinois during the first couple weeks of May, area rivers rose above flood stage at most locations. The following rivers were in flood during May: Spoon River, Illinois River, Mackinaw River, Sangamon River, Embarras River and the Little Wabash.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
After several rounds of precipitation over Central Illinois during the first couple weeks of May, area rivers rose above flood stage at most locations. The following rivers were in flood during May: Spoon River, Illinois River, Mackinaw River, Sangamon River, Embarras River and the Little Wabash. The death of the 8 year old boy in Mason county occurred when he was playing in a boat that was tied to the shore in a flooded part of the Illinois River. The rope got loose and the boat started to drift away. He panicked and jumped into the water and drowned. As far as property damage is concerned, not too many homes were affected despite record or near record crests on many of the rivers in Central Illinois. Since the 1993 floods, many levies were built or existing ones were extended to prevent widespread flooding. The Mechanicsburg (Sangamon Co.) water treatment plant was inundated on the 13th by the Sangamon River. Also, several homes in the Riverton and Rochester areas were flooded due to the Sangamon River. In Cass County, the Bell Levy near Chandlerville was breached on the 15th. This caused Illinois Route 78 to be closed and seven homes were affected by the water. In southeastern Illinois, the Embarras River crested at a record 24.27 feet on May 16th in Lawrenceville. Several homes in town near the river were flooded. In southwestern Crawford County, a levy on the Embarras River near Landes was breached on the evening of the 14th. No structures were threatened, but several roads and farm fields in the area were flooded.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 12, 8:05 PM CST, 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 905 PM CDT SUN MAY 12 2002 ...MAJOR FLOODING EVENT... MOISTURE CHANNEL SATELLITE IMAGERY AND NORMAL IR DATA SHOWS THE SHORTWV IN CENTRAL KS BEGINNING TO MOVE EAST AND TRIGGERING ADDITIONAL ELEVATED PRECIPITATION IN NORTHEAST MO AND WEST CENTRAL ILLINOIS. FOR THIS REASON...WILL KEEP SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS OVER ALL OF THE CWA TONIGHT...FINALLY ENDING IN THE WEST LATE. THIS ENHANCED DEVELOPMENT MAY ALSO BE ENOUGH TO UNFORTUNATELY KEEP HEAVY RAIN TO LINGER IN THE SOUTHEAST CWA LONGER THAN WOULD BE WITH THE MOVEMENT OF THE FRONT. RADAR LOOPS STILL SHOW HEAVY RAIN OCCURRING AND UPSTREAM OF THE SOUTHEAST 1/3 OF THE CWA. THIS ELEVATED CONVECTION WILL REMAIN OVER THE REGION THROUGH MUCH OF THE OVERNIGHT HOURS. FRONT HAS MOVED SOUTH OF CWA AND DO NOT EXPECT ADDITIONAL SEVERE POTENTIAL...AS MAIN THREAT NOW IS HEAVY RAIN. WILL CANCEL SEVERE THUNDERSTORM WATCH. .ILX...FLOOD WATCH SOUTHEAST TONIGHT. ALSO NUMEROUS FLOOD WARNINGS IN EFFECT IN FOR SE 1/2 OF CWA. GOETSCH
ILZ066>068-071>073-130100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 620 PM CDT SUN MAY 12 2002 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR EFFINGHAM... JASPER AND CRAWFORD COUNTIES. A SEVERE THUNDERSTORM WATCH HAS BEEN REISSUED UNTIL 11 PM...FOR CLAY...RICHLAND AND LAWRENCE COUNTIES. LARGE HAIL AND DAMAGING WINDS ARE STILL POSSIBLE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHEASTERN ILLINOIS THIS EVENING. HEAVY RAINFALL IS POSSIBLE WITH THE POTENTIAL FOR LIFE THREATENING FLOODING. NUMEROUS COUNTIES REMAIN IN A FLOOD WARNING THIS EVENING. KETCHAM
ILZ052-054-056-057-061>063-066>068-071>073-130020- SPECIAL WEATHER STATEMENT...CORRECTED COUNTY LISTINGS NATIONAL WEATHER SERVICE LINCOLN IL 655 PM CDT SUN MAY 12 2002 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR CHRISTIAN...MOULTRIE...SHELBY...EDGAR...CLARK...COLES... CUMBERLAND...EFFINGHAM...JASPER AND CRAWFORD COUNTIES. A SEVERE THUNDERSTORM WATCH HAS BEEN REISSUED UNTIL 11 PM...FOR CLAY...RICHLAND AND LAWRENCE COUNTIES. LARGE HAIL AND DAMAGING WINDS ARE STILL POSSIBLE. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHEASTERN ILLINOIS THIS EVENING. HEAVY RAINFALL IS POSSIBLE WITH THE POTENTIAL FOR LIFE THREATENING FLOODING. NUMEROUS COUNTIES REMAIN IN A FLOOD WARNING THIS EVENING. GEELHART
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN, IL
800 PM CDT SUN MAY 12 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1100 AM RIVERTON IL FLOOD
05/12/02 SANGAMON LEVEE BREECH ON SANGAMON
RIVER NEAR IL-54. EXTENSIVE
FARMLAND FLOODING. REPORTED
BY SHERIFF.
1130 AM 8 SW CANTON IL FLOOD
05/12/02 FULTON LAKE WEE-MA-TUCK DAM
OVERTOPPED. PARTS OF TWO
RURAL ROADS WASHED AWAY.
REPORTED BY STATE POLICE.
1230 PM BROADLANDS IL FLOOD
05/12/02 CHAMPAIGN SANDBAGGING AROUND SCHOOL.
NUMEROUS ROADS CLOSED
THROUGHOUT SOUTHERN HALF OF
COUNTY. REPORTED BY ESDA.
1230 PM WESTVILLE IL FLOOD
05/12/02 VERMILLION SEVERAL BASEMENTS FLOODED.
REPORTED BY ESDA.
0333 PM SPRINGFIELD IL FLOOD
05/12/02 SANGAMON SANDBAGGING AROUND CWLP
PLANT DUE TO FLOODING. ALL
GATES OPEN ON LAKE
SPRINGFIELD DAM.
0450 PM GEORGETOWN IL FLOOD
05/12/02 VERMILION SANDBAGGING AROUND WATER
TREATMENT PLANT DUE TO
FLOODING.
1115 AM TOLEDO IL FLOOD
05/12/02 CUMBERLAND *** 4 INJ ***
COUNTY WIDE FLOODING. 4
INJURIES CAUSED BY CAR
HYDROPLANING. REPORTED BY
SHERIFF.
1115 AM CASEY IL FLOOD
05/12/02 CLARK HIGH WATER ON IL-49 NORTH
OF CASEY. REPORTED BY
SHERIFF.
1130 AM SEVILLE IL FLOOD
05/12/02 FULTON WIDESPREAD FLOODING COUNTY
WIDE. COUNTY ROAD 2
IMPASSIBLE DUE TO FLOODING.
COUNTY HIGHWAY 4 WASHED
AWAY.
0410 PM GREENUP IL FLOOD
05/12/02 CUMBERLAND ROUTE 130 CLOSED BETWEEN
GREENUP AND CHARLESTON.
REPORTED BY SHERIFF.
0410 PM TOLEDO IL FLOOD
05/12/02 CUMBERLAND ROUTE 121 WEST OF TOLEDO
CLOSED. SEVERAL COUNTY
ROADS CLOSED. REPORTED BY
SHERIFF.
1100 AM DIVERNON IL FLOOD
05/12/02 SANGAMON SOUTHBOUND I-55 CLOSED AT
MILE MARKER 82 DUE TO
FLOODING. NEARBY ROADS ALSO
IMPASSIBLE.
1200 PM MOWEAQUA IL FLOOD
05/12/02 CHRISTIAN US-51 CLOSED DUE TO
FLOODING.
0450 PM GEORGETOWN IL FLOOD
05/12/02 VERMILION SANDBAGGING DUE TO
FLOODING. REPORTED BY ESDA.
0450 PM TILTON IL FLOOD
05/12/02 VERMILION SANDBAGGING DUE TO
FLOODING. REPORTED BY ESDA.
0530 PM DUNCAN MILLS IL FLASH FLOOD
05/12/02 FULTON LOG JAM AT US-24 CAUSING
FLOODING. REPORTED BY
SHERIFF.
0530 PM 6 S CANTON IL FLOOD
05/12/02 FULTON WATER OVER BRIDGE.
WEE-MA-TUK DAM STILL
OVERTOPPED BUT HOLDING.
REPORTED BY SHERIFF.
0300 PM DECATUR IL FLOOD
05/12/02 MACON DIPPER LANE CLOSED DUE TO
FLOODING. WATER IN
BASEMENTS. REPORTED BY
SHERIFF.
0134 PM BEMENT IL FLOOD
05/12/02 PIATT STREETS UNDER WATER.
IL-105 BETWEEN BEMENT AND
MONTICELLO CLOSE TO BEING
FLOODED. REPORTED BY ESDA.
1230 PM 3 W VILLA GROVE IL FLOOD
05/12/02 DOUGLAS ROUTE 130 CLOSED DUE TO
HIGH WATER. REPORTED BY
SHERIFF.
1230 PM 4 S HOMER IL FLOOD
05/12/02 CAHMPAIGN ROUTE 49 FLOODED. REPORTED
BY SHERIFF.
1200 PM SIDNEY IL FLOOD
05/12/02 CHAMPAIGN STREETS FLOODED. REPORTED
BY SWOP OBSERVER.
0300 AM LELAND GROVE IL FLOOD
05/12/02 SANGAMON WATER OVERFLOWING BY
COUNTRY CLUB. BASEMENT
FLOODING REPORTED. RAINFALL
3.22 INCHES. REPORTED BY
SWOP OBSERVER.
0500 AM 2 S LAKEWOOD IL FLOOD
05/12/02 SHELBY WATER OVER ROADS. RAINFALL
OF 2.00 INCHES FROM 5 TO 7
AM. REPORTED BY SWOP
OBSERVER.
0652 PM EFFINGHAM IL FLOOD
05/12/02 EFFINGHAM HIGH WATER AT US-45 AND
IL-32. REPORTED BY SHERIFF.
0500 PM LOVINGTON IL FLOOD
05/12/02 MOULTRIE IL-32 CLOSED DUE TO
FLOODING. REPORTED BY
SHERIFF.
0600 PM NEWTON IL FLOOD
05/12/02 JASPER IL-130 FLOODED NORTH OF
NEWTON. REPORTED BY
SHERIFF.
0600 PM ROBINSON IL WIND DAMAGE
05/12/02 CRAWFORD 6 TO 8 TREES DOWN. POWER
LINES DOWN. REPORTED BY
ESDA.
0620 PM ARTHUR IL FLOOD
05/12/02 MOULTRIE WIDESPREAD FLOODING AROUND
ARTHUR, TUSCOLA, AND VILLA
GROVE. BOATS BEING USED TO
RESCUE PEOPLE. REPORTED BY
ESDA.
0525 PM BEECHER CITY IL FLOOD
05/12/02 EFFINGHAM IL-33 CLOSED DUE TO
FLOODING. REPORTED BY
SHERIFF.
1030 AM TAYLORVILLE IL FLOOD
05/12/02 CHRISTIAN IL-48 CLOSED BETWEEN
STONINGTON AND TAYLORVILLE.
BRIDGES WASHED OUT ON
COUNTY ROAD 18...965E RD
AND 750N RD. REPORTED BY
SHERIFF.
0715 PM DECATUR IL FLOOD
05/12/02 MACON MUDSLIDE ON LAKE SHORE
DRIVE (PARTIALLY CLOSED).
FLOODED ROADS INCLUDE
COUNTY ROUTE 20 EAST OF
US-51, COUNTY ROUTE 60 AND
COUNTY ROUTE 57. REPORTED
BY SHERIFF.
0718 PM DIVERNON IL FLOOD
05/12/02 SANGAMON NUMEROUS COUNTY ROADS AND
BRIDGES WASHED OUT IN
SOUTHERN SANGAMON COUNTY,
ALTHOUGH WATERS WERE
RECEDING IN DIVERNON.
REPORTED BY SHERIFF.
0730 PM WAVERLY IL WIND DAMAGE
05/12/02 MORGAN IL-78 CLOSED AT IL-104 DUE
TO FLOODING. REPORTED BY
SHERIFF.
0745 PM NEWTON IL FLOOD
05/12/02 JASPER BASEMENTS FLOODED. RESCUES
ONGOING.
0740 PM ROBINSON IL FLOOD
05/12/02 CRAWFORD HIGH WATER THROUGHOUT
COUNTY. IL-1 AND IL-33
FLOODED. REPORTED BY
SHERIFF.
0750 PM EFFINGHAM IL FLOOD
05/12/02 EFFINGHAM NUMEROUS ROADS CLOSED
THROUGHOUT THE COUNTY DUE
TO FLOODING. REPORTED BY
SHERIFF.
0755 PM LAWRENCEVILLE IL FLOOD
05/12/02 LAWRENCE ROADS IN TOWN FLOODED.
REPORTED BY SHERIFF.
GEELHARTILZ071>073-130300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 915 PM CDT SUN MAY 12 2002 THE SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR CLAY...RICHLAND...AND LAWRENCE COUNTIES. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS SOUTHEASTERN ILLINOIS THE REST OF TONIGHT. HEAVY RAINFALL IS POSSIBLE WITH THE POTENTIAL FOR LIFE THREATENING FLOODING. NUMEROUS COUNTIES REMAIN IN A FLOOD WARNING. GOETSCH
The national radar mosaic for the moment the first event began.
15 flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flood, Mason | 2002-05-16 | 8 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2002Every state in 2002This day in weather historyWarnings in Illinois, May 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5301452, 5301454, 5301529, 5301448, 5301453, 5301530, 5301531, 5301535, 5301533, 5301534, 5301451, 5301528, 5301449, 5301450, 5301532.